Is bruising for an HIV+ person usually a sign to start ARVS?

Question

Hi, my fiancee has a t-cell count of 900 and viral load of 8000. Just recently she has been getting painful bruises mostly on her legs. She also reports being fatigued all of the time. She has not started on a course of anti-retroviral medicatons yet. Does it sound like she should be? She is in Kenya, and I am concerned that she is not getting the best advice, and so I am trying to help her out over here. (In America) Thank you.

Answer

Hi,

Unfortunately I cannot diagnose the cause of your fiancee's painful bruising over the Internet. Her HIV specialist should be able to evaluate this problem. It's unlikely it's HIV related if she has a CD4 count of 900 and low HIV plasma viral load of 8,000 and is not on antiretrovirals. However, with HIV, almost anything is possible! She'll need to be evaluated in person by a competent physician.

Good luck to you both.

Dr. Bob